Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 63, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 1996, 1:33 PM EDT for Alcona County, Iosco County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1996, 1:33 PM EDT (17:33 UTC)
- Expired
- Jul 24, 1996, 2:20 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Alcona County, MI, Iosco County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:35 PM EDT | Hail 0.75 | Glennie, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 241731 SVRAPN MIC001-069-241820- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 133 PM EDT WED JUL 24 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 220 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST LOWER MICHIGAN ...SOUTHERN ALCONA COUNTY ...IOSCO COUNTY AT 126 PM EDT...GAYLORD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED IN NORTHWEST IOSCO COUNTY 15 MILES NORTHWEST OF TAWAS CITY. THIS STORM WAS MOVING EAST NORTHEAST AT 25 MPH AND WILL REACH PASS JUST SOUTH OF GLENNIE BY 135 PM AND REACH MIKADO BY 200 PM. QUARTER INCH DIAMETER HAIL HAS BEEN REPORTED WVITH THIS STORM 5 MILES NORTH OF HALE. STAY AWAY FROM WINDOWS AND AVOID USING TELEPHONES. IF YOU SEE LIGHTNING WHILE YOU ARE OUTSIDE...YOU ARE TOO CLOSE TO THE THUNDERSTORM. MOVE INSIDE. HURLEY/SMITH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:23 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 24, 10:23 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1022 AM EDT WED JUL 24 1996 LATEST SFC ANAL SHOWS LOW N OF LK SUPERIOR WITH CLD FNT CLEARING NWRN 2/3 OF WI. BEST SMC/SFC STREAMLINE CONV AS SEEN ON ADAP AND ON 13Z GRIDDED MAP FILE SHOWS UP OVR LK MI UP THROUGH CEN UPPER MI. LATEST NSAT LOOPS SHOW INITIAL ENHANCED CLD COVER OVER NRN LWR MI ASSCD W/ TROUGH AHEAD OF FNT...WHICH CURRENTLY LIES OVER NE LWR ATTM. ANOTHER AREA OF ENHANCED CLDNESS IS LOCATED ALONG THE FNT...MAINLY IN THE U.P. HOWEVER WHERE BEST UPR LVL FORCING IS. GIVEN LACK OF SOLAR HEATING AT THIS POINT...ACTIVITY HAS BEEN SLOW TO DLVLP ACROSS THE FNT SOUTH OF THE U.P. (AWAY FROM BEST DYNAMICS). ONGOING FCST LOOKS GOOD FOR FA...TEMPS ATTM LOW W/ CLOUD COVER BUT CLEARING MOVING IN EARLY THIS AFT WILL QUICKLY CHANCE THAT. CHANCES FOR SVR WX ACRS CWA WILL HINGE ON TIMING...AS IN HOW WARM (AND HOW FAST) WILL AREA GET BEFORE FROPA/LOW LVL DIVRG. CLD COVER AHEAD OF FNT HAS KEPT TEMPS DOWN UP TO THIS POINT THIS MORNING...THOUGH WITH SOME CLEARING NOTED ON NSAT LOOPS AHEAD OF FNT IN ERN WI. MUCH OF THE ACTIVITY WILL BE DEPENDENT ON HOW MUCH SUN WE GET EARLY THIS AFT. MODIFIED 12Z KAPX SOUNDING FOR A 75/58 TEMP/DWPT REGIME AT SFC AND FOR ALL SIG LEVEL TEMP/DWPT REGIMES AT 18Z AND CAME UP W/ LI OF -8...TT OF 58...AND CAPE OF 2000-2100. FIGURED A FZL OF ARND 9850 (ARND 700 MB ACCRDING TO GRIDDED DATA). SPEED SHEAR O.K... THROUGH NOT MUCH DIR SHEAR. IN ADDITION...LOOKS LIKE FA WILL BE IN UNFVBL LRQ OF UPR LVL JET MAX...WHICH COULD LIMIT UPDRAFT STRENGTH. ST LINE WINDS/HAIL THE MAIN SVR WX THREAT. STILL...SVR CHANCES REALLY DEPENDENT ON HOW WARM IT GETS BEFORE WE LOSE LOW LVL FORCING/ COVERGENCE W THE FRONT. FROPA FROM W TO E STARTS ACRS NWRN LWR BTWN 2 AND 3 PM. HIGHS AROUND 80 FOR PTNS OF NRN LWR MAY BE OPTIMISTIC ATTM...CERTAINLY THE CLEAR SLOT MOVING IN EARLY THIS AFT WON/T HURT. HURLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:31 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.